Kentucky, 2022

Flash Flood and Damaging Winds in Kentucky, July 2, 2022

July 2, 2022 · NWS PAH · 5 events in 3 counties and zones

A small cluster of strong to severe thunderstorms developed along a weak cold front as it pushed southeast across western Kentucky. A few of the storms produced wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A small cluster of strong to severe thunderstorms developed along a weak cold front as it pushed southeast across western Kentucky. A few of the storms produced wind gusts around 60 mph. A slow-moving thunderstorm caused isolated flash flooding of an urban area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 2, 11:48 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 2, 11:48 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1248 PM CDT Sat Jul 2 2022

.UPDATE...
Issued at 1240 PM CDT Sat Jul 2 2022

Updated aviation discussion for 18z TAFs.

UPDATE Issued at 633 AM CDT Sat Jul 2 2022

Updated Aviation discussion for the 12z TAF issuance.

&&

.SHORT TERM...(Today through Monday night)
Issued at 258 AM CDT Sat Jul 2 2022

A quiet, warm, and muggy night is ongoing across the PAH CWA
early this Saturday. Pockets of convective activity have
intermittently developed just to the north and west of the
forecast area. This activity is associated with a stationary
frontal boundary that will sag southward into the region as we go
through today.

Much of the region should be able to significantly destabilize by
late morning into the afternoon hours, with model soundings
depicting widespread 1500-2000 J/kg of MLCAPE. The stationary
front, as well as any remnant outflow boundaries, will trigger
scattered to numerous convection (PoPs of 40-70%) across the
forecast area this afternoon. While today won't be a washout,
those with outdoor plans should be prepared for the possibility of
thunderstorms. In addition to the instability, a subtle shortwave
trough will pass through the region this afternoon. This will
generate shear values of 30-40 kts in the 0 to 6 km layer.
Therefore, an organized strong or severe thunderstorm cannot be
ruled out, with damaging winds being the primary severe risk.
Temperatures and humidity levels today will be seasonably hot and
humid, with forecast highs reaching the upper 80s to lower 90s.
Dew point temperatures will generally be in the lower to middle
70s.

This evening, convective coverage will wane to isolated levels
with the loss of diurnal heating. However, late tonight into
Sunday morning, another weak impulse will result in an uptick in
precipitation after midnight. Sunday will be fairly similar to
Saturday, but without the upper-level support. This will result is
more scattered (PoPs of 30-50%) and disorganized thunderstorm
activity concentrated during peak heating hours. High
temperatures will again reach the upper 80s to lower 90s
accompanied by dew point temperatures in the lower to middle 70s.

For Independence Day Monday, the stationary boundary will begin
to retreat to the north and east. Therefore, convective
development will be more isolated in nature, with PoPs generally
in the 20 to 30% range during the afternoon hours. Any ongoing
precipitation will diminish by the early evening hours with the
loss of daytime heat, so our current thinking is that by fireworks
time at dusk the entire region will by dry. Temperatures will
tick upward into the lower 90s across the region for daytime
highs. With dew point temperatures remaining in the lower to
middle 70s, peak heat index values will creep into the 100 to 105
degree range across the forecast area.

.LONG TERM...(Tuesday through Friday)
Issued at 258 AM CDT Sat Jul 2 2022

Most of the medium range guidance agrees in high pressure aloft and
southerly breezes leading to a hot and humid work week. The primary
issue is when will the ridge break down and allow a cold front to
move into and through the Quad State.

The upper ridge will initially be flat and cover the southern half
of the country Tuesday and Wednesday, but Thursday into Friday it
will amplify over the Rockies or Plains, as energy moves through the
Great Lakes and suppresses the ridge over the Quad State.
Unfortunately, the cold front could come as early as Thursday or as
late as next Saturday depending on which flavor of guidance you
prefer.

Prior to the front, it will be quite hot Tuesday through Thursday
with NBM highs in the middle to upper 90s. The hottest day will be
Wednesday. There will not be a very strong cap, and most guidance
spits out at least some isolated splotches of QPF each day. Given
that we should mix through at least 850mb each day, it may difficult
for the moisture to avoid mixing out too much. Where dewpoints can
hang in the low to mid 70s convection will be possible each
afternoon.

Lapse rates in the mid-levels are near moist adiabatic, so CAPE will
be limited. Wind fields will be pathetic, therefore any convection
will be isolated and short-lived and will provide very limited
relief from the heat and humidity. The NBM PoPs are 20-40% through
Thursday which may be overdone. The best chances each day should be
over the northeast half of the region.

As for heat indices, the NBM temperatures and dewpoints result in
103-110F each afternoon. Wednesday is expected to have the worst
conditions with much of southeast Missouri and southern Illinois
pushing 110F which is our Excessive Heat Warning threshold. The
highest readings each day should be over the western half of the
region. As mentioned above, we will be mixing through at least 850mb
which casts some doubt on middle 70 dewpoints hanging around by max
heating in the afternoon each day. We will have to watch the trend
in the dewpoint forecast over the coming days. As of now, a Heat
Advisory looks reasonable across the region Tuesday through Thursday.

Whenever the front and some increase in west northwest flow aloft
arrive, the coverage of convection should become somewhat more
widespread throughout the area. The NBM currently has the frontal
passage on Friday, which is the middle of the range of possibilities
seen in the 00Z guidance. The instability and flow will still be too
meager to allow for convective organization, so heavy rainfall and
lightning will be the primary concerns. Southeast Missouri could see
one more day of heat indices near 105F, and if the front is later
than currently forecast the heat and humidity could continue to
impact the entire region Friday. It will take a day for significant
relief to filter in behind the cold front.

&&

.AVIATION...
Issued at 1240 PM CDT Sat Jul 2 2022

The main concern is scattered thunderstorm activity that will be
in the vicinity of all terminals through the remainder of the day.
KMVN, KEVV and KOWB will see the most widespread activity where
brief cigs and vis restrictions are not ruled out. Otherwise,
thunderstorm activity will diminish this evening before another
round arrives after midnight favoring northern terminals once
again. In addition, MVFR cigs will move into the FA later
tonight, impacting mainly KCGI. Winds will be light and variable,
but stronger winds are possible during thunderstorms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DW
SHORT TERM...DWS
LONG TERM...DRS
AVIATION...DW
Hazardous weather outlook, Jul 2, 3:16 AM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
416 AM CDT Sat Jul 2 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
416 AM CDT Sat Jul 2 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today, with the greatest
chance this afternoon. An isolated severe thunderstorm with
damaging winds cannot be ruled out. Otherwise, lightning and heavy
rain will be the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms will be possible Sunday
through Thursday. A better chance of thunderstorms will accompany
a cold front through the region Thursday night or Friday. Locally
heavy rainfall and lightning should be the primary concerns.

Afternoon heat index values throughout the region will range from
100 to 105 degrees Monday and from 103 to 110 degrees Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

DWS/DRS

In the hours before

Special weather statement, Jul 2, 12:08 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
108 PM CDT Sat Jul 2 2022

MOZ076-086-021845-
Bollinger MO-Perry MO-
108 PM CDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northern Bollinger
and southwestern Perry Counties through 145 PM CDT...

At 107 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cobalt, or 7 miles east of Fredericktown, moving east
at .20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Patton and Alliance around 125 PM CDT.

This includes Interstate 55 between Mile Markers 127 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3769 9010 3769 8986 3740 8986 3745 9014
      3754 9014 3757 9015 3764 9015
TIME...MOT...LOC 1807Z 282DEG 28KT 3755 9016

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

07
Special weather statement, Jul 2, 1:38 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
238 PM CDT Sat Jul 2 2022

KYZ010-014-015-022015-
Crittenden KY-Webster KY-Union KY-
238 PM CDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northeastern
Crittenden, southwestern Union and southwestern Webster Counties
through 315 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Marion, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Clay and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3735 8781 3735 8782 3736 8783 3731 8791
      3728 8805 3747 8811 3747 8809 3749 8806
      3752 8806 3758 8814 3759 8814 3761 8794
      3743 8765
TIME...MOT...LOC 1937Z 191DEG 16KT 3739 8797

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

07
Special weather statement, Jul 2, 2:09 PM CST, 1 minute before
Special Weather Statement
National Weather Service Paducah KY
309 PM CDT Sat Jul 2 2022

ILZ091-KYZ010-014-022030-
Hardin IL-Crittenden KY-Union KY-
309 PM CDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of northeastern Hardin,
Crittenden, and southwestern Union Counties through 330 PM CDT...

At 309 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sturgis to 15 miles northwest of Creswell
to 8 miles southwest of Clay to near Marion to near Salem. Movement
was east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Sturgis around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3728 8798 3727 8822 3734 8830 3737 8830
      3759 8817 3757 8814 3759 8814 3761 8793
      3753 8787 3747 8794 3741 8793 3740 8790
      3742 8785 3740 8784 3738 8786 3738 8784
      3739 8782 3738 8781
TIME...MOT...LOC 2009Z 262DEG 24KT 3757 8806 3748 8804 3741 8795 3736
8809 3732 8821

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

07

The radar

The Evansville,IN radar (KVWX), 90 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Webster

When
July 2, 2:10 PM CST
Where
Webster County, 2 mi SW of Clay
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.459, -87.856

An emergency manager estimated winds gusted to at least 60 mph.

Thunderstorm Wind, Crittenden

When
July 2, 2:25 PM CST
Where
Crittenden County, 3 mi E of Weston
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.470, -88.015

One tree and several large limbs were blown down across State Route 365, about four miles from U.S. Highway 60.

Thunderstorm Wind, Hopkins

When
July 2, 2:27 PM CST
Where
Hopkins County, Madisonville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.330, -87.500

A trained spotter estimated winds gusted between 40 and 60 mph near Deaconess Hospital.

Lightning, Hopkins

When
July 2, 2:30 PM CST
Where
Hopkins County, Madisonville
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.330, -87.500

A 38-year-old man who was flying a remote-controlled plane was struck by lightning. He was airlifted to an out-of-state hospital, where he died several days later.

Flash Flood, Hopkins

When
July 2, 3:11 PM CST to 4:15 PM CST
Where
Hopkins County, 2 mi NW of Madisonville to 2 mi SW of Madisonville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.350, -87.526

Several roads in Madisonville were closed due to flash flooding. Storm total rainfall of 2 to 3 inches was reported in the Madisonville area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Hopkins2022-07-0638MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034149, 1034139, 1034148, 1039306, 1039008.